Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 13, NWS Lubbock, TX

April 23, 2014Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 23, 2014, 4:48 PM CDT for Hall County, Texas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2014, 4:48 PM CDT (21:48 UTC)
Expired
Apr 23, 2014, 5:15 PM CDT
In force
27 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hall County, TX

The radar

The Amarillo radar (KAMA), 125 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 5:00 PM CDTHAIL 1.25Memphis, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-469 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS54 KLUB 232148
SVRLUB
TXC191-232215-
/O.NEW.KLUB.SV.W.0013.140423T2148Z-140423T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
448 PM CDT WED APR 23 2014

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HALL COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 515 PM CDT

* AT 445 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES
  SOUTHWEST OF MEMPHIS...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MEMPHIS...PLASKA COMMUNITY AND LAKEVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3475 10042 3459 10041 3440 10061 3452 10080
      3475 10064
TIME...MOT...LOC 2148Z 215DEG 36KT 3455 10066

HAIL...1.00IN
WIND...60MPH

$$

JDV/BRC
1 follow-up statement
349 
WWUS54 KLUB 232203
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
503 PM CDT WED APR 23 2014

TXC191-232215-
/O.CON.KLUB.SV.W.0013.000000T0000Z-140423T2215Z/
HALL TX-
503 PM CDT WED APR 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN HALL
COUNTY UNTIL 515 PM CDT...

AT 501 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MEMPHIS...AND
MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MEMPHIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3475 10042 3459 10041 3440 10061 3452 10080
      3475 10064
TIME...MOT...LOC 2203Z 214DEG 30KT 3470 10050

HAIL...1.00IN
WIND...60MPH

$$

JDV/BRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:46 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 23, 3:46 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT WED APR 23 2014

.SHORT TERM...
FIRST LEAD WAVE HAS LARGELY DONE MADE ITS IMPACT AHEAD OF MAIN
TROUGH AXIS WHICH REMAINS OUT NEAR THE AZ/NM STATE LINE AT
MID-DAY.  AREA OF MODEST DIFFLUENCE IS EXPECTED TO PERSIST THIS
AFTERNOON.  TSTMS STILL EXPECTED TO FIRE OUT EAST WITH HAIL /TO GOLF
BALLS/ AND WIND /60 PLUS MPH/ THE PRIMARY THREAT.  THIS ACTIVITY MAY
ORGANIZE INTO AN MCS ORIENTED SW/NE AND SLOWLY MOVE EAST THIS
EVENING.  IT REMAINS DIFFICULT TO PINPOINT THE INITIATION TIME GIVEN
THE NEBULOUS NATURE OF THE DRYLINE THOUGH THE EASTWARD MIX HAS BEGUN
IN EARNEST.  THE NORTHEASTERN ZONES WHICH ARE LOCATED JUST NORTH OF
A DRYLINE BULGE LATE THIS AFTERNOON SHOULD SEE THE GREATEST RISK
WITH A TRAILING MCS POSSIBLE DOWN THE DRYLINE INTO THE LATE
AFTERNOON/EARLY EVENING.  THE STRENGTH OF THE LLJ WILL BE AN
IMPORTANT FACTOR IN JUST HOW LONG THE CONVECTION WILL PERSIST AND
THERE IS SOME SMALL RISK THAT INCREASING MOISTURE IN A BACKED WIND
ENVIRONMENT MAY ENHANCE THE TORNADO THREAT TO SOME EXTENT INVOF
KCDS.  THEREAFTER...MOST IF NOT ALL OF THE RESIDUAL CONVECTION
SHOULD CLEAR THE AREA BY AROUND MIDNIGHT.  WILL STILL REMAIN 10-15
PCT POPS OUT EAST AFTER MIDNIGHT TRENDING SHARPLY DOWN THEREAFTER AS
A COLD FRONT PUSHES THROUGH THE REGION TONIGHT.  TEMPERATURES INTO
THURSDAY WILL BE CLOSER TO SEASONAL NORMS WITH SKIES CLEARING
NICELY.  OVERALL...A NICE SPRING DAY.

&&

.LONG TERM...
CONVECTION ON FRIDAY REMAINS UNLIKELY BUT CHANCES ARE GREATER THAN
ZERO. THE NAM CONTINUES TO BE THE ONLY MODEL THAT CONVECTS ON FRIDAY
IN THE EASTERN TEXAS PANHANDLE. ONE OF THE FEW FACTORS GOING FOR IT
WILL BE WEAK LOW LEVEL CONVERGENCE ALONG THE DRYLINE. A PRONOUNCED
LOW LEVEL THETA-E AXIS WILL EXIST INTO THE FAR EASTERN TEXAS
PANHANDLE ACCORDING TO THE NAM. ANALOG GUIDANCE SURPRISINGLY
INDICATES A FEW PREVIOUS SEVERE EVENTS ACROSS THE EASTERN PANHANDLE.
OTHERWISE...CONDITIONS ARE NOT FAVORABLE FOR CONVECTION. NEUTRAL
HEIGHT CHANGES WILL BE OVERHEAD IN BETWEEN RIDGING ALOFT AND A DEEP
TROUGH DIGGING OUT ON THE WEST COAST. THIS WILL BRING IN A BROAD
AREA OF SUBSIDENCE ALOFT.

ATTENTION THEN TURNS TO SATURDAY WITH A FURIOUSLY DEEPENING SYSTEM.
AT THE MOMENT...THE BOTTOM LINE IS THAT MOST OF THE ANTICIPATED
SEVERE EVENTS WILL EVADE THE FA BUT THE ROLLING PLAINS STAND THE
BEST CHANCE AT SEEING SOME SEVERE WEATHER. THIS SYSTEM IS PROGGED TO
DEEPEN AROUND 250M IN ONLY 12 HOURS AS IT MAKES ITS WAY ONTO THE
HIGH PLAINS. AT THE SAME TIME SURFACE CYCLOGENESIS WILL RESULT IN AN
APPROXIMATELY 16MB DROP IN 24 HOURS. THE EVENTUAL POSITION OF THE
DRYLINE REMAINS MURKY BUT THE LATEST MODEL ITERATIONS DO KEEP THE
DRYLINE SLIGHTLY FARTHER WEST. WINDS LOOK TO REMAIN BACKED AT LEAST
ACROSS THE FAR EASTERN ROLLING PLAINS ON SATURDAY AFTERNOON.
HOWEVER...THE BEST CHANCES AT THUNDER MAY NOT BE UNTIL THE EVENING
AS A PACIFIC FRONT COLLIDES WITH THE RETREATING DRYLINE. PLENTIFUL
INSTABILITY IN EXCESS OF 2KJ/KG WILL EXIST EAST OF THE RETREATING
DRYLINE AND FORCING FROM THE FRONT MAY BE ALL THAT IS NEEDED TO
DEVELOP A LINE OF STORMS.

IF THE WIND DOES NOT BLOW ENOUGH ON SATURDAY THAN SUNDAY WILL BE A
REAL TREAT WITH POSSIBLE HIGH WINDS. NORTHERLY WINDS MAY PERSIST FOR
SEVERAL DAYS NEXT WEEK SHUNTING MOISTURE WELL TO THE SOUTH AND
KEEPING TEMPERATURES ON THE COOL SIDE OF CLIMATOLOGY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  74  44  85  53 /   0   0   0   0   0
TULIA         49  75  47  86  55 /  10   0   0   0   0
PLAINVIEW     50  75  49  88  57 /  10   0   0   0   0
LEVELLAND     50  77  52  89  60 /   0   0   0   0   0
LUBBOCK       52  77  53  89  61 /   0   0   0   0   0
DENVER CITY   52  77  51  88  61 /   0   0   0   0   0
BROWNFIELD    53  78  52  90  62 /   0   0   0   0   0
CHILDRESS     57  78  49  88  62 /  40   0   0  10  10
SPUR          56  79  53  91  63 /  20   0   0  10  10
ASPERMONT     60  79  53  93  64 /  30   0   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021-022-027-028-033-034-039-040.

&&

26/01
Hazardous weather outlook, Apr 23, 4:03 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
403 PM CDT WED APR 23 2014

TXZ021>044-242115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
403 PM CDT WED APR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING PRIMARILY FROM
THE SOUTHEAST TEXAS PANHANDLE INTO THE ROLLING PLAINS.
THUNDERSTORMS HAVE DEVELOPED ALONG A CLARENDON TO MATADOR TO
ASPERMONT LINE WITH AN INCREASE IN INTENSITY AND COVERAGE
EXPECTED. THE ENVIRONMENT IN THESE AREAS WILL FAVOR HIGH-BASED
SUPERCELLS WITH LARGE HAIL TO THE SIZE OF TENNIS BALLS WIND GUSTS IN
EXCESS OF 65 MPH.

FIRE WEATHER
A RED FLAG WARNING IS IN EFFECT TODAY FROM 1 PM UNTIL 9 PM FOR
AREAS GENERALLY ALONG AND WEST OF A LINE FROM DIMMITT TO
BROWNFIELD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A DYNAMIC STORM SYSTEM BY THIS WEEKEND MAY GENERATE SEVERE
THUNDERSTORMS BY SATURDAY AFTERNOON AND SATURDAY NIGHT EAST OF THE
CAPROCK ESCARPMENT. FARTHER WEST...CRITICAL FIRE WEATHER
CONDITIONS ARE POSSIBLE BOTH SATURDAY AND SUNDAY. AS THE STORM
SYSTEM INTENSIFIES AND TRACKS NORTH OF THE REGION BY SUNDAY...
STRONG WESTERLY WINDS AND BLOWING DUST COULD THREATEN MUCH OF THE
OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION HAS BEEN REQUESTED ACROSS THE ROLLING PLAINS
AND THE SOUTHEASTERN TEXAS PANHANDLE. SPOTTERS ARE ENCOURAGED TO
REPORT SEVERE WEATHER BY USING THE ON LINE SUBMIT-A-STORM REPORT
AVAILABLE AT WEATHER.GOV/LUBBOCK.

In the hours before

Special weather statement, Apr 23, 3:39 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
339 PM CDT WED APR 23 2014

TXZ025-232100-
HALL-
339 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF MEMPHIS...MOVING NORTHEAST AT 35
MPH.

IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3475 10042 3470 10042 3469 10041 3466 10041
      3456 10051 3468 10069 3475 10063 3475 10047
TIME...MOT...LOC 2039Z 217DEG 29KT 3468 10055

JDV/BRC
Special weather statement, Apr 23, 4:13 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
413 PM CDT WED APR 23 2014

TXZ025-232130-
HALL-
413 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF MEMPHIS...MOVING NORTHEAST AT 40
MPH.

IN ADDITION...PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3469 10041 3456 10053 3457 10095 3475 10094
      3475 10047 3476 10042
TIME...MOT...LOC 2113Z 212DEG 33KT 3470 10055

JDV/BRC
Special weather statement, Apr 23, 4:16 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
416 PM CDT WED APR 23 2014

TXZ032-038-044-232130-
COTTLE-KING-STONEWALL-
416 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR COTTLE...STONEWALL  AND KING
COUNTIES...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 21 MILES SOUTH OF GUTHRIE...MOVING
NORTHEAST AT 35 MPH.

IN ADDITION...PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3327 9999 3330 10051 3397 10051 3411 10005
      3385 10004 3384 9999 3379 9999
TIME...MOT...LOC 2116Z 211DEG 26KT 3335 10023
Local storm report, Apr 23, 4:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
434 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             13 S TURKEY             34.20N 100.90W
04/23/2014  M1.00 INCH       MOTLEY             TX   SKYWARN SPOTTER

&&

EVENT NUMBER LUB1400067

JWL

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:39 PM CDTSpecial Weather StatementLUBHall21 min
Apr 23, 4:13 PM CDTSpecial Weather StatementLUBHall17 min
Apr 23, 4:16 PM CDTSpecial Weather StatementLUBKing14 min
Apr 23, 4:27 PM CDTSevere Thunderstorm WarningLUBHall, Motley33 min
Apr 23, 5:33 PM CDTSpecial Weather StatementLUBStonewall27 min
Apr 23, 5:38 PM CDTSevere Thunderstorm WarningLUBChildress37 min
Apr 23, 5:43 PM CDTSevere Thunderstorm WarningLUBStonewall32 min
Apr 23, 6:15 PM CDTSpecial Weather StatementLUBStonewall30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.